Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 3:08 PM EDT for Defiance County, Henry County, Ohio. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 3:08 PM EDT (19:08 UTC)
- Expired
- May 28, 2017, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Defiance County, OH, Henry County, OH
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:18 PM EDT | HAIL 1 | 2 N Ney, OH | |
| May 28, 3:20 PM EDT | HAIL 0.75 | 4 Ne The Bend, OH | |
| May 28, 3:25 PM EDT | HAIL 1 | 3 Nw Brunersburg, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451
WUUS53 KIWX 281908
SVRIWX
OHC039-069-281945-
/O.NEW.KIWX.SV.W.0056.170528T1908Z-170528T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
308 PM EDT SUN MAY 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Defiance County in northwestern Ohio...
Northwestern Henry County in northwestern Ohio...
* Until 345 PM EDT
* At 307 PM EDT, a severe thunderstorm was located 9 miles south of
Bryan, moving east at 25 mph.
HAZARD...60 mph wind gusts, quarter size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Defiance, Farmer, Ney, Evansport, Jewell, Brunersburg, Ridgeville
Corners and The Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4127 8423 4125 8460 4142 8464 4143 8458
4143 8434 4146 8434 4148 8422
TIME...MOT...LOC 1907Z 262DEG 22KT 4134 8458
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MCS1 follow-up statement
651
WWUS53 KIWX 281922
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
322 PM EDT SUN MAY 28 2017
OHC039-069-281945-
/O.CON.KIWX.SV.W.0056.000000T0000Z-170528T1945Z/
Defiance OH-Henry OH-
322 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES...
At 322 PM EDT, a severe thunderstorm was located 7 miles northwest of
Defiance, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Defiance, Ney, Ridgeville Corners, Evansport, Jewell and Brunersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4127 8423 4126 8448 4143 8453 4143 8434
4146 8434 4148 8422
TIME...MOT...LOC 1922Z 262DEG 22KT 4135 8446
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 28, 1:57 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 157 PM EDT Sun May 28 2017 .SYNOPSIS... Issued at 143 PM EDT Sun May 28 2017 Showers and thunderstorms formed across the area this afternoon and will continue moving to the northeast with hail and damaging winds as the main threats. A cold front will move through tonight putting the showers and storms to an end and bringing cooler and drier air into the region for Memorial Day Monday and the early work week. However, a shower or storm can't be ruled out later in the day Memorial Day and then Tuesday afternoon as well as a result of a disturbance moving through each day. Temps drop back into the mid to upper 50s tonight before rebounding into the 70s on Memorial Day. Highs will trend down into the mid to upper 60s for Wednesday with the cooler air moving in behind the cold front. && .UPDATE... Issued at 1117 AM EDT Sun May 28 2017 Atmosphere beginning to destabilize as clouds have thinned and diurnal heating is underway. CAMs all in decent agreement on thunderstorms developing in the 17-20z time frame and moving out of the east this evening. MLCAPE expected in the 1500-2500 j/kg range with mid level lapse rates around 7c/km. Models only showing 0-3km shear of 20-30 knots but deeper 0-6km shear more favorable around 40 knots as upper level jet streak moves through. Expecting broken line of storms to develop with stronger updrafts having potential for damaging winds and large hail this afternoon and early evening. Forecast on track but did make some minor tweeks to pops and timing. && .SHORT TERM...(Today and Tonight) Issued at 336 AM EDT Sun May 28 2017 Airmass over our area will destabilize today as an upr trof moves east to the wrn Grtlks. This should allow tstms to develop over wrn portions of our area early this aftn and spread east across ern portions later this aftn. Given forecast of moderate instability with cape apchg 1500j/kg and modest deep layer shear near 30kt, some potential for a few storms with damaging winds and large hail in our area. Decent mixing and a warm start to the day should allow temps to top out in the m70s despite considerable cloudiness and dvlpg storms/cold pools this aftn. Storms expected to move east out of the cwa early this eve as cdfnt moves through. WSW gradient should keep some mixing going overnight limiting temp falls despite clearing skies with lows expected in the m50s. && .LONG TERM...(Monday through Saturday) Issued at 336 AM EDT Sun May 28 2017 Upr low over srn Manitoba expected to move to the upr Grtlks Monday and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but shrtwv's rotating around this low may cause a few showers in the area each day. Another upr low expected to track slowly se across srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow should develop ahead of this system allowing for some destabilization in our area by Fri as cdfnt approaches which may allow tstms to develop. This front expected to move slowly south across the cwa keeping a chc of showers in the area through Saturday, with temps turning cooler after a brief/modest late week warmup. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 143 PM EDT Sun May 28 2017 Low pressure pushes into Michigan dragging a cold front through the area during the afternoon. Dew points into and around 60 degrees this morning will rise into the mid 60s during the early afternoon with ample MUCAPE and 30 kts of shear with thunderstorms likely and strong to severe storms possible across the area. Will include a VCTS mention from 2PM until the early overnight to cover this. With diurnal heating, continue to expect initial MVFR CIGs will lift into VFR into this afternoon aside from brief reductions into MVFR as a result of thunderstorm effects. Drier air comes in behind the front for later tonight and Memorial day allowing for VFR conditions though an afternoon shower can't be ruled out on Monday. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Lashley SYNOPSIS...Roller SHORT TERM...JT LONG TERM...JT AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 419 AM EDT Sun May 28 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the afternoon. Scattered severe storms with damaging winds and large hail are possible this afternoon. The storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 AM EDT Sun May 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the early afternoon. Storms may contain gale force wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 28, 2:49 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
249 PM EDT SUN MAY 28 2017
MIZ081-OHZ001-281915-
Hillsdale-Williams-
249 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HILLSDALE AND
NORTHERN WILLIAMS COUNTIES...
At 249 PM EDT, a strong thunderstorm was located over Edon, or 8
miles west of Montpelier, moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Montpelier, West Unity, Pioneer, Edon, Holiday City, Columbia, West
Jefferson, Ransom, Blakeslee, Bridgewater Center, Nettle Lake, Lake
Seneca and Kunkle.
This includes INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 20.
A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...southeastern Michigan...and northwestern Ohio.
LAT...LON 4147 8480 4150 8481 4169 8481 4181 8452
4158 8440
TIME...MOT...LOC 1849Z 244DEG 25KT 4154 8475
MCSLocal storm report, May 28, 2:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W ROCHESTER 41.06N 86.22W
05/28/2017 E0.50 INCH FULTON IN TRAINED SPOTTER
&&
CRSpecial weather statement, May 28, 2:57 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
257 PM EDT SUN MAY 28 2017
MIZ081-281930-
Hillsdale-
257 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSDALE COUNTY...
At 257 PM EDT, a strong thunderstorm was located over Jonesville, or
near Hillsdale, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Jonesville, Jerome, Somerset, Moscow, North Adams, Allen
and Somerset Center.
A severe thunderstorm watch remains in effect until 800 PM EDT for
southeastern Michigan.
LAT...LON 4194 8436 4188 8479 4199 8482 4207 8465
4207 8436
TIME...MOT...LOC 1857Z 250DEG 25KT 4195 8470
MCSSpecial weather statement, May 28, 3:02 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Northern Indiana 302 PM EDT SUN MAY 28 2017 MIZ080-281930- Branch- 302 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH COUNTY... At 302 PM EDT, a strong thunderstorm was located near Coldwater, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Coldwater, Quincy, Kinderhook, Batavia, Marble Lake, Lake Of The Woods and Coldwater Lake. This includes INTERSTATE 69 IN MICHIGAN between MILE MARKERs 4 and 15. LAT...LON 4178 8508 4191 8514 4203 8483 4183 8483 TIME...MOT...LOC 1902Z 250DEG 24KT 4187 8504 MCS
Local storm report, May 28, 3:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 4 N HICKSVILLE 41.35N 84.77W
05/28/2017 M1.50 INCH DEFIANCE OH TRAINED SPOTTER
&&
CRSpecial weather statement, May 28, 3:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
305 PM EDT SUN MAY 28 2017
INZ015>017-024-281945-
Wabash-Whitley-Kosciusko-Fulton-
305 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...WESTERN
WHITLEY...NORTHEASTERN FULTON AND SOUTHERN KOSCIUSKO COUNTIES...
At 304 PM EDT, a strong thunderstorm was located near Mentone, or 11
miles east of Rochester, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Warsaw, Columbia City, North Manchester, Winona Lake, South Whitley,
Akron, North Webster, Pierceton, Mentone, Claypool, Larwill, Burket,
Sidney, Big Barbee Lake, Ridinger Lake, Lorane, Collamer, Liberty
Mills, Irish Lake and Beaver Dam Lake.
LAT...LON 4101 8607 4117 8610 4117 8606 4120 8605
4133 8566 4132 8565 4130 8565 4130 8563
4115 8551 4100 8553 4100 8564 4098 8564
TIME...MOT...LOC 1904Z 263DEG 27KT 4111 8599
PBMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:29 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Williams | 46 min |
| May 28, 2:49 PM EDT | Special Weather Statement | IWX | Williams | 26 min |
| May 28, 3:36 PM EDT | Areal Flood Advisory | IWX | Defiance, Henry | 3 hr |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry | 39 min |
| May 28, 3:48 PM EDT | Areal Flood Advisory | IWX | Fulton, Henry, Williams | 3 hr |
| May 28, 4:09 PM EDT | Special Weather Statement | IWX | Williams | 36 min |
| May 28, 4:11 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| May 28, 4:15 PM EDT | Special Weather Statement | IWX | Henry | 15 min |
| May 28, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 21 min |
| May 28, 4:34 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 41 min |
| May 28, 5:54 PM EDT | Special Weather Statement | IWX | Van Wert | 36 min |
| May 28, 6:01 PM EDT | Special Weather Statement | IWX | Paulding | 29 min |
| May 28, 6:11 PM EDT | Special Weather Statement | IWX | Allen | 34 min |
| May 28, 6:24 PM EDT | Severe Thunderstorm Warning | IWX | Paulding, Putnam | 51 min |
| May 28, 6:38 PM EDT | Areal Flood Warning | IWX | Allen, Paulding, Putnam, Van Wert | 12 hr |
| May 28, 6:44 PM EDT | Special Weather Statement | IWX | Allen | 16 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.